Colorado, 2003

Hail in Colorado, June 14, 2003

June 14, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 12:54 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 14, 12:54 PM MST, 3 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
154 PM MDT SAT JUN 14 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).

MAIN CONCERNS ARE PRECIP CHANCES.

AN UPPER RIDGE SITTING OVER UT/AZ TODAY HAS BROUGHT SLIGHTLY DRIER
CONDITIONS MAINLY TO THE WRN PORTIONS OF THE FORECAST AREA. THE LACK
OF AN UPPER LEVEL SHORTWAVE WILL ALSO MEAN FEWER SHOWERS AND TSTMS
THIS EVENING.  HOWEVER THERE IS STILL ENOUGH MOISTURE FOR SLIGHT CHC
POPS THIS EVENING IN THE WEST. ERN PORTIONS OF THE FORECAST AREA
STILL HAVE LOW LEVEL MOISTURE IN PLACE ALONG WITH LOW LEVEL UPSLOPE
FLOW...AND 20 TO 30 POPS SHOULD BE GOOD FOR THE EVE HRS. SKIES
OVERNIGHT SHOULD BECOME MOSTLY CLEAR.

ON SUNDAY THAT UPPER RIDGE SHIFTS OVER THE STATE PUSHING EVEN DRIER
AIR INTO WRN AREAS.  THE ETA SHOWS NO PRECIP OVR THE FCST AREA
TOMORROW...WHILE THE AVN DOES HAVE A LITTLE PRECIP OVER SOME OF THE
CWA. THINK ILL CUT POPS IN THE WEST AND PULL THEM FOR THE SAN LUIS
VALLEY.  THERE WILL STILL BE SOME LOW LVL MOISTURE OVER THE EAST
AND WITH LIGHT EAST FLOW UP THROUGH 700MB PROVIDING A LITTLE LIFT
ALONG THE ERN MTNS...I WILL KEEP SOME SLIGHT CHC POPS FOR THE
ERN MTNS AND ADJACENT PLAINS...AND WILL GO DRY FAR EAST FOR THE
AFTERNOON.  WITH THAT RIDGE MOVING OVER THE STATE...TEMPS WARM A
LITTLE MORE.  GUIDANCE TEMPS ARE IN GOOD AGREEMENT SO WILL GO ALONG
WITH THEM.

LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH NEXT SATURDAY)

MAIN CONCERNS WILL BE STORMS TUESDAY AND WEDNESDAY.

SUNDAY NIGHT AND MONDAY...MATCHED UP POPS WITH SHORT TERM INTO THE
EVENING HOURS...THEN DRY CONDITIONS OVERNIGHT. FOR MONDAY...RIDGING
ALOFT BUILDS IN OVERHEAD. 10-20 KT LLJ EARLY MONDAY MORNING MANAGES
TO HELP CAPES CREEP UP TO THE 1200 TO 1600 RANGE IN THE MORNING...BUT
ARE DOWN TO 400-800 BY 0Z AS THE RIDGE ALOFT THEN MOVES OVERHEAD.
STILL HAVE SOUTHEAST UPSLOPE FLOW ON THE PLAINS...WITH SOME MOISTURE
HAVING WORKED ITS WAY INTO THE SAN LUIS VALLEY. UPPER FLOW DUE NORTH
AND NORTHEAST IN THE AFTERNOON...THINK MOST CONVECTION WILL HUG THE
TERRAIN. NOT MUCH CIN TO HINDER CONVECTION...SO ONCE HEATING KICKS IN
EXPECT STORMS TO FIRE ALONG MTNS. 15-30 KT BULK SHEAR COULD SUPPORT
SOME SMALL HAIL THIS DAY. CURRENT GRIDS LOOK GOOD...WITH SCATTERED
CONVECTION I25 AND WESTWARD...20S FARTHER EAST.

TUESDAY AND WEDNESDAY...EXPECT SCATTERED COVERAGE THESE DAYS...AS
UPPER RIDGE SHIFTS EAST...AND INSTABILITIES INCREASE SLIGHTLY. PLUS
NOCTURNAL LLJ KEEPS THE MOISTURE IN THE EAST PLAINS. WINDS ALOFT ARE
GENERALLY NORTHERLY TUESDAY...AND SHIFT MORE WESTERLY INTO WEDNESDAY
AS A SYSTEM PASSES TO OUR NORTH THROUGH WYOMING...WHICH WOULD STEER
DIURNAL CONVECTION A BIT MORE OFF MOUNTAINS ONTO THE PLAINS. CURRENT
GRIDS HAVE SCATTERED AFTERNOON AND EVENING STORMS MTNS AND ADJACENT
PLAINS...ISOLATED ELSEWHERE...LOOKS GOOD. TWEAKED A FEW TEMPERATURES
AND SKY COVERS. BULK SHEAR TUESDAY RUNNING ABOUT 30KTS...SO SOME
ROTATION IS POSSIBLE WITH LOW END CRITERIA SEVERE HAIL THE MAIN
THREAT. STEERING FLOW STILL A BIT LIGHT...SO LOCALLY HEAVY RAIN ALSO
REMAINS A THREAT.

THURSDAY A BIT OF A TRANSITION DAY AS FLOW ALOFT BEGINS TO SHIFT
SOUTHWEST WITH UPPER TROF SWINGING INTO WESTERN CANADA...BUT
MOISTURE STILL NOT SCOURED OUT OF OUR AREA. CURRENT POP GRIDS
DECREASE COVERAGE BY ABOUT 10 PERCENT TO ISOLATED. FRIDAY ISOLATED
COVERAGE CONTINUES IN MTNS AND ADJACENT PLAINS AS SFC TROF REDEVELOPS
IN SLOWLY INCREASING WESTERLY FLOW ALOFT. THIS SHOULD HELP GET SOME
OF THE LOW LEVEL MOISTURE OUT...AND BRING TEMPS UP. ADDED FRIDAY
NIGHT AND SATURDAY WITH ISOLATED EVENING POPS FRIDAY...DRY
SATURDAY...WARM TEMPS AND SOUTHWEST WINDS. KC

.PUB...NONE.
Hazardous weather outlook, Jun 14, 6:45 AM MST, 9 hours 20 minutes before
COZ058>089-093>099-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND THIS EVENING WITH ONE OR TWO THUNDERSTORMS POSSIBLY
REACHING SEVERE LEVELS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING
WINDS AND HEAVY RAIN...

THE ATMOSPHERE OVER SOUTHERN COLORADO IS EXPECTED TO DRY OUT SLIGHTLY
AS COMPARED TO YESTERDAY...HOWEVER THUNDERSTORMS...ALTHOUGH NOT AS
WIDESPREAD AS YESTERDAYS BATCH ARE STILL EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING.

THE MAIN THREATS FROM THE STRONGEST STORMS THIS AFTERNOON AND EVENING
WILL BE HAIL TO AROUND 1 INCH IN DIAMETER, WIND GUSTS TO AROUND 60
MPH, FREQUENT LIGHTNING, AND HEAVY RAIN.

THE REGION MOST LIKELY TO EXPERIENCE THE STRONG TO SEVERE
THUNDERSTORMS TODAY RUNS FROM THE EASTERN SLOPES OF THE SOUTHERN
MOUNTAINS INTO THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.

THERE WILL BE LITTLE CHANGE IN THE WEATHER PATTERN FOR THE NEXT
SEVERAL DAYS.  ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH THURSDAY, WITH SOME
DRYING EXPECTED BY FRIDAY.  THE ATMOSPHERE WILL REMAIN HIGH IN CAPE
AND LOW IN CONVECTIVE INHIBITION.  THIS MEANS THAT CONVECTION WILL
TEND TO BE OF THE PULSE TYPE, FIRING EARLIER THAN USUAL.  MOST STORMS
WILL GENERALLY BE CAPABLE OF PUTTING DOWN SMALL HAIL AND WIND GUSTS
TO AROUND 50 MPH. A FEW STORMS COULD BE STRONG ENOUGH TO PRODUCE HAIL
TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH.  THE
LIGHT STEERING FLOW IN THE ATMOSPHERE, WILL ALSO RESULT IN SOME
STORMS BEING SLOW MOVING, HEAVY RAINERS.  FOR THE MOST PART, THE
ATMOSPHERE WILL BE LACKING SUFFICIENT SHEAR OVER THE NEXT FEW DAYS TO
PRODUCE ROTATING SUPERCELLS OR ANY KIND OF ORGANIZED SEVERE
CONVECTION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 2 PM TODAY FROM THE EASTERN SLOPES OF THE
SOUTHERN MOUNTAINS INTO THE EASTERN PLAINS.

JK/LW

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
June 14, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 5 mi SW of Ellicott
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -104.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365006.